Clicky

Greenish Urine: Common Causes

Normally, pee is supposed to be clear. So if you’re seeing greenish urine in the toilet, it’s time to investigate.

Most people automatically assume that they’re dying when they see green pee flowing into the toilet.

But this is no time to panic. The truth is, this strange symptom can be caused by a variety of things, most of which aren’t life-threatening.

For example, eating too much asparagus can cause your urine to become green. So can artificial food coloring.

Even certain medications have been known to cause this. In this article, we’ll show you all the possibilities.

The Urinary System

Let’s start by talking about the urinary system and how it works. Before leaving the body, the urine must first travel through the urinary tract.

The urinary tract is composed of the following parts:

  • Bladder: This is the sac that holds the pee until it’s ready to be released.
  • Kidneys: Filters the blood to remove impurities.
  • Ureters: The tubes that deliver pee from the kidneys to the bladder.
  • Urethra: The tube that carries the pee out of the body.

The key players here are the kidneys. They do the most important job of filtering waste products (a.k.a. toxins) from the blood so that they can be excreted.

Without good working kidneys, toxins can build up in the blood, which obviously isn’t healthy.

Now that you know how the urinary system works, let’s look at how it might contribute to greenish urine.

Green Urine Color: What Does It Mean?

When people pee, they expect to see some shade of yellow. But what happens if you see the unwelcoming shade of green? This can definitely be alarming.

Do I have cancer? Am I dying? These are the questions people begin to ask. The good news?

Greenish urine is most likely caused by the foods you’re eating. For example, if you eat a lot of asparagus then this can cause your urine to change from a yellow color to a green tone (asparagus is also a reason for why your urine smells foul).

Another possibility could be any medications that you’re taking. If you’re on any medications, talk to your doctor about your strange new symptom.

It’s possible that the medication could be causing it. Yet another possibility for this symptom is artificial food coloring.

For example, some people drink a lot of green beer on St. Patrick’s Day (which contains green food coloring), and this can end up altering the color of their pee.

Black Licorice

Have you eaten black licorice lately? If so, this might be causing your greenish urine. Eating a small amount of black licorice might only cause a slight green tint.

However, eating a bunch of it might cause your pee to completely change from yellow to green.

If this is the cause, then cutting back on the black licorice should make your symptoms go away.

Medications

There are drugs out there that have the ability to turn your pee green. That’s because some of them contain dyes that, while not harmful, will pass through the kidneys and into the urine.

In other cases, there won’t be a dye present in the medication, and instead, what’s happening is that it’s your body producing the green pee.

Either way, you’ll definitely want to talk with your doctor about it to rule out something serious.

Risanpin

Risanpin is an antibiotic used to treat staph infections. It can also cause greenish urine. It might also causey our pee to become blue.

While there are many other antibiotics that have the ability to change the color of your pee, this is one of the more common ones.

If you’re taking this antibiotic, it’s very likely that it’s the thing causing your symptom.

Can Illnesses Affect the Color of Your Pee?

greenish urine

Yes, they can. Let’s talk about a few examples. One possibility is that the pus from a UTI (urinary tract infection) can cause your pee to turn green.

Additionally, diarrhea and bile can cause urine to develop a greenish tint. What if you don’t have diarrhea or a UTI?

Then it’s most likely related to another phenomenon that’s happening in your body.

If you have any doubts, then talk with your doctor. They’ll give you more accurate answers.

Vitamin B Complex Overdose

Vitamin B complex is a vitamin supplement composed of different B vitamins. Have you been taking large doses of vitamin B complex lately?

If so, this can be a cause for your greenish urine. People who take too much vitamin B complex can also experience orange-colored pee.

If you’re taking too much vitamin B complex, then having odd colored urine should be the least of your worries. Vitamin B complex overdose can cause much more serious symptoms like jaundice, nausea, and liver toxicity.

Final Considerations

If you’re worried that your greenish urine is being caused by vitamin B complex, then simply stop taking them.

That should eliminate your symptoms and cause your pee to return back to its normal yellow color.

Also, if you’re taking Risanpin (an antibiotic), then this can also be a possible cause. Finally, things like UTIs can cause your pee to change color.

For the most part, this is a benign system that will go away on its own. If it doesn’t, then see your doctor so they can do a complete workup and determine what’s wrong.